Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 3:44 PM CDT for McPherson County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 24, 2003, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 242044
SVRICT
KSC113-242145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCPHERSON COUNTY IN CENTRAL KANSAS
* UNTIL 445 PM CDT.
* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF GALVA...OR ABOUT 9 MILES
EAST OF MCPHERSON...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR CANTON AROUND 355 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 445 PM CDT.
LAT...LON 3842 9764 3828 9751 3829 9739 3849 9740
3849 9747
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:25 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 24, 3:25 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT THU APR 24 2003 TNGT: LAPS PORTRAYING VERY STEEP SFC-750MB LAPSE RATES OVER SC & SE KS THIS AFTN. (NEARLY DRY ADIABATIC). THEREFORE, DESPITE WEAKENING DIRECTIONAL SHEAR, INSTABILITY MORE THAN SUFFICIENT TO ENABLE SVR TSRA TO DEVELOP OVER SE KS THIS EVENING WITH LARGE HAIL THE PRIMARY THREAT. SVR TSRA SHOULD CONCLUDE 9PM AS SFC LOW MOVES E/SE ACRS MO/AR BORDER ALLOWING MUCH COOLER AIR TO INFILTRATE. SCT WRAP-ARND -RA PERSISTS OVER CNTRL KS. FRI: WITH PREV-MENTIONED SFC LOW CONTG TRIP E ACRS LWR MISSISSIPPI VALLEY, WRAP-ARND -RA TO BE CONFINED TO ERN CORRIDOR WHERE 20% POP ASSIGNED. FRI NGT: PARTIAL CLEARING SLATED MOST AREAS (MORE SO ACRS WRN 1/3 CWA) AS WEAK INVERTED SFC RIDGE SETTLES INTO KS. SAT: SOUTHERLY FLOW RETURNS TO CWA AS SFC TROF STRENGTHENS ALONG FRONT RANGE IN RESPONSE TO VIGOROUS, NEG-TILTED 50-MB TROF LIFTS ACRS ERN MT. INHERITED MAXES (LWR 70S) APR KOSHER. SAT NGT: WITH PREV-MENTIONED 500-MB TROF SURGING E ACRS WRN DAKOTAS (WHERE IT EVOLVES INTO LOW), ANY SHRA/TS THAT DEVELOP SHOULD REMAIN N OF CNTRL KS. SUN-THU: FOR NOW NEXT SHOT FOR SHRA/TS APRS TARGETED FOR WED AFTN-THU, WHEN MRFY PROGS A COLD FRONT TO DEVELOP WED AFTN ACRS CNTRL & ERN KS. CREATURE TO SAG ACRS SE KS LATE AFTN-EVENING, THEREFORE INTRODUCED GENERIC CHC TSRA THIS PERIOD. FCSTID = 4 ICT 47 63 46 71 / 60 5 10 5 HUT 45 62 45 72 / 60 0 10 5 EWK 46 62 46 71 / 60 5 10 5 EQA 48 64 48 71 / 70 10 10 5 WLD 48 65 49 72 / 70 20 10 5 RSL 44 60 44 71 / 40 0 10 5 GBD 44 63 44 72 / 50 0 10 5 SLN 46 62 45 72 / 60 0 10 5 MPR 46 62 45 72 / 60 0 10 5 CFV 49 66 48 73 / 80 20 10 5 CNU 49 65 48 72 / 80 20 10 5 K88 49 64 47 71 / 70 20 10 5 .ICT... KS...NONE.
Hazardous weather outlook, Apr 24, 11:49 AM CDT, 3 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND EVENING ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH VERTICAL SHEAR PROFILES ARE EXPECTED TO WEAKEN OVER THE AREA, THERE WILL BE SUFFICIENT LOW LEVEL INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. DUE TO THE VERY COLD AIR ALOFT AND INSTABILITY PRESENT, LARGE HAIL WILL BE THE MAIN THREAT. HOWEVER, A FEW REPORTS OF COLD AIR FUNNELS OR EVEN BRIEF TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC
In the hours before
Special weather statement, Apr 24, 1:29 PM CDT, 2 hours 15 minutes before
KSZ047-050>053-067>072-082-083-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 129 PM CDT THU APR 24 2003 ...COLD AIR FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE ACROSS PARTS OF THE AREA THIS AFTERNOON... A FEW COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED ACROSS THE AREA EARLY THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR ADDITIONAL COLD AIR FUNNELS TO OCCUR. WHILE MOST OF THESE ARE NOT EXPECTED TO TOUCH DOWN, A FEW COULD REACH THE GROUND AND BECOME TORNADOES. IN THE EVENT THIS OCCURS, SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE SUCH AS A BASEMENT OF A HOME, OR AN INTERIOR ROOM ON THE LOWEST FLOOR. JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 24, 3:03 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 24, 3:28 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 47 min |
| Apr 24, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 64 min |
| Apr 24, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
| Apr 24, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.